This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Clozapine-Valproate Adverse Drug Reactions and the Need for a Clozapine Rechallenge Case File

Clozapine-Valproate Adverse Drug Reactions and the Need for a Clozapine Rechallenge Case File

To the Editor: Nielsen and colleagues1 recently commented on our work2,3 regarding clozapine-induced acute renal failure (CIARF). These comments were extremely informative and generate further thought on the issue of clozapine rechallenge. The authors1 state: "It is highly important that any patient who experienced a serious/potentially life threatening ADR [adverse drug reaction] with clozapine who is later rechallenged is reflected in the literature, so that we can learn more about under which circumstances clozapine rechallenge is or is not safe."(p1695) They note that valproate has been suggested as a relevant risk factor in clozapine-induced myocarditis and nephritis.

In a poster presented at the Institute on Psychiatric Services,4 our group discussed a patient who developed pancreatitis and acute interstitial nephritis (AIN) within 18 days of the initiation of clozapine treatment. Clozapine was not discontinued because long-prescribed valproate and lithium were respectively believed by the treating physicians to be causative. When these medications were discontinued, both conditions improved.

The case is relevant when considering the circumstances under which clozapine rechallenge can be attempted and illustrates how blame may be assigned to a culprit medication. In this case, valproate may be a relevant risk factor, and discontinuation of valproate due to pancreatitis may enable continuation of clozapine when lithium or other medications are stopped due to AIN. The case is a rare example of a patient experiencing multiorgan failure while taking clozapine.

 

Case report. A 46-year-old Hispanic man with schizoaffective disorder (DSM-IV criteria) was hospitalized for agitation and delusions. His psychiatric medications included divalproex, lithium, and risperidone. Lithium, blood urea nitrogen, and creatinine levels were 0.7 mEq/L, 11 mg/dL, and 0.8 mg/dL, respectively. On day 4, clozapine was initiated and titrated to 150 mg/d. Eight days later, the eosinophil percentage and count increased from 4.5% and 400/mm3 to 11.6% and 900/mm3, respectively. Four days later, pancreatitis was diagnosed. Divalproex was considered to be causative and was discontinued. The patient was treated with intravenous (IV) cefoxitin and fluids. His pancreatitis improved, but his serum creatinine level rose to 4.8 mg/dL. Lithium, considered the most probable cause of the creatinine increase, was discontinued. (Our group proposed that brief exposure to IV antibiotics, such as cefoxitin, may exacerbate or precipitate CIARF.2,5,6) Renal biopsy revealed AIN. A computed tomography scan revealed bilaterally enlarged kidneys and decreasing pancreatic inflammation. The patient recovered from pancreatitis and AIN and was discharged psychiatrically improved. The patient remained on clozapine 150 mg by mouth daily. His eosinophil percentage fluctuated around 4%.

 

In 2008 when this case was initially reported, it was not generally recognized that during the first few weeks of a clozapine trial, eosinophilia and fever can be harbingers of clozapine-induced failure of various organs. Usually, eosinophilia and fever are benign and resolve spontaneously. The recommendation is to continue the trial unless organ dysfunction is detected.1,3,7,8

Our case suggests a successful clozapine rechallenge may depend on discontinuation of certain coadministered medications prior to rechallenge. A case-control study by Ronaldson et al9 involving hundreds of patients found rapid dose titration and increasing age increased the risk of myocarditis with clozapine. But concomitant use of valproate increased that risk the most, with an adjusted odds ratio of 2.59 (95% CI, 1.51-4.42; P = .001).

Approximately 15 case reports10 of clozapine-induced pancreatitis have been published. These reports include the case of a patient with pancreatitis who, as in our case, had valproate treatment withdrawn and clozapine treatment continued with no further signs of pancreatitis.10

There have been at least 14 prior cases of CIARF published.2,3,11,12 At the onset of acute renal failure, 8 of the 14 patients were on a clozapine-valproate combination, indicating this may be causally associated with the onset of nephritis.

In 2 of the 14 cases, when patients were rechallenged, CIARF recurred.3 One patient was on valproate when rechallenged13; the second patient’s only other psychiatric medication was diazepam.6

The small number of cases mentioned here underscores the request of Nielsen and colleagues1 that any examples of rechallenge in patients with serious clozapine ADR be reflected in the literature. Is there a need for a clozapine rechallenge case file or local registries? A case file or registry would encourage a greater and more accessible flow of information and expedite learning under what circumstances a clozapine rechallenge can be safely conducted.

References

1. Nielsen J, Manu P, Kane JM, et al. Dr Nielsen and colleagues reply. J Clin Psychiatry. 2015;76(12):1694-1695. PubMed doi:10.4088/JCP.15lr10019a

2. Kanofsky JD, Woesner ME, Harris AZ, et al. A case of acute renal failure in a patient recently treated with clozapine and a review of previously reported cases. Prim Care Companion CNS Disord. 2011;13(3):doi:10.4088/PCC.10br01091. PubMed doi:10.4088/PCC.10br01091

3. Woesner ME, Kanofsky JD. Revisiting the discussion: termination of clozapine treatment due to renal failure. J Clin Psychiatry. 2015;76(12):1694. PubMed doi:10.4088/JCP.15lr10019

4. Kanofsky JD, Harris AZ, Woesner ME, et al. A Cautionary Tale: Acute Renal Failure in Two Patients Recently Started on Clozapine. Poster Presentation at the APA 60th Institute on Psychiatric Services. October 2-5, 2008; Chicago, IL.

5. Kanofsky JD, Woesner ME, Harris AZ, et al. Antibiotic treatment may exacerbate clozapine induced renal failure. Intern Med J. 2012;42(11):1272. PubMed doi:10.1111/j.1445-5994.2012.02906.x

6. Fraser D, Jibani M. An unexpected and serious complication of treatment with the atypical antipsychotic drug clozapine. Clin Nephrol. 2000;54(1):78-80. PubMed

7. Nielsen J, Correll CU, Manu P, et al. Termination of clozapine treatment due to medical reasons: when is it warranted and how can it be avoided? J Clin Psychiatry. 2013;74(6):603-613, quiz 613. PubMed doi:10.4088/JCP.12r08064

8. Marcovitz D, Freudenreich O. Clozapine: talking about risks, benefits and alternatives with patients. Curr Psychiatr. 2014;13(6):65-66.

9. Ronaldson KJ, Fitzgerald PB, Taylor AJ, et al. Rapid clozapine dose titration and concomitant sodium valproate increase the risk of myocarditis with clozapine: a case-control study. Schizophr Res. 2012;141(2-3):173-178. PubMed doi:10.1016/j.schres.2012.08.018

10. Raja M, Azzoni A. A case of clozapine-associated pancreatitis. Open Neuropsychopharmacol J. 2011;4:5-7. doi:10.2174/1876523801104010005

11. Chan SY, Cheung CY, Chan PT, et al. Clozapine-induced acute interstitial nephritis. Hong Kong Med J. 2015;21(4):372-374. PubMed doi:10.12809/hkmj144312

12. Caetano D, Sloss G, Piatkov I. Clozapine-induced acute renal failure and cytochrome P450 genotype. Aust N Z J Psychiatry. 2016;50(1):99. PubMed doi:10.1177/0004867415583338

13. Hunter R, Gaughan T, Queirazza F, et al. Clozapine-induced interstitial nephritis—a rare but important complication: a case report. J Med Case Reports. 2009;3(1):8574. PubMed doi:10.1186/1752-1947-0003-0000008574

J. Daniel Kanofsky, MD, MPHa,b

Mary E. Woesner, MDa,b

mary.woesner@omh.ny.gov

aDepartment of Psychiatry, Bronx Psychiatric Center, Bronx, New York

bAlbert Einstein College of Medicine, Montefiore Medical Center, Bronx, New York

Potential conflicts of interest: None.

Funding/support: None.

Previous presentation: The case report was part of a poster presented at the 60th Institute on Psychiatric Services; October 2-5, 2008; Chicago, Illinois.

Informed consent: A valid informed consent was obtained from the patient to publish this case report.

Published online: January 5, 2017.

Prim Care Companion CNS Disord 2017;19(1):16l01968

https://doi.org/10.4088/PCC.16l01968

© Copyright 2017 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 19

Quick Links: Bipolar Disorder , Mood Disorders

$40.00

Buy this Article as a PDF